Wyoming, 2009

Damaging Wind in Wyoming, August 2, 2009

August 2, 2009 · NWS RIW · 1 event in 1 county or zone

A dry lower atmosphere allowed weak thunderstorms to produce gusty outflow wind gusts across the northern Big Horn Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A dry lower atmosphere allowed weak thunderstorms to produce gusty outflow wind gusts across the northern Big Horn Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 2, 2:06 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 2:06 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
306 PM MDT SUN AUG 2 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

A DISTURBANCE IN THE NORTHWEST FLOW...AND A DEFORMATION ZONE ALONG
THE WYOMING/MONTANA BORDER WILL ALLOW FOR ISOLATED CONVECTION OVER
THE NORTH THIS EVENING. RIDGE CONTINUES TO BUILD OVER THE ROCKIES
MONDAY AND TUESDAY...AS UPPER LOW CONTINUES TO SPIN OFF THE NORTH
CALIFORNIA COAST. THIS WILL RESULT IN SLIGHTLY ABOVE AVERAGE
TEMPERATURES...WITH 700MB TEMPS RANGING BETWEEN 12 AND 18 DEG
CELSIUS. WEAK DISTURBANCES IN THE FLOW...AND WEAK INSTABILITY WILL
RESULT IN ISOLATED TO LOCALLY SCATTERED DIURNAL CONVECTION MONDAY
AND TUESDAY. GUSTY WINDS WILL BE THE MAIN HAZARD WITH THESE STORMS DUE
TO INVERTED-V SOUNDING PROFILES. MODELS HAVE BEEN KEYING ON A
DISTURBANCE AFFECTING THE NORTHWEST MONDAY AFTERNOON...AND
INCREASED POPS TO LOW CHANCE. UPPER LOW OFF THE CALIFORNIA COAST
NOW...IS PROJECTED TO BEGIN PUSHING EAST NORTHEAST ON WEDNESDAY.
THIS WILL HAVE LITTLE IMPACT INITIALLY...AS ISOLATED MAINLY
AFTERNOON AND EVENING CONVECTION AND SLIGHTLY ABOVE AVERAGE
TEMPERATURES WILL CONTINUE...AS THE RIDGE AXIS MOVES OVER THE
FORECAST AREA...WITH WEAK DISTURBANCES ROTATING AROUND IT. HAVE
KEPT MENTION OF CONVECTION OUT OF THE FORECAST AFTER MIDNIGHT...ALTHOUGH
THE AREA COULD SEE SOME VERY ISOLATED ACTIVITY MONDAY NIGHT AND
TUESDAY NIGHT. WILL WAIT TO SEE THE EVENTUAL TRACK/TIMING/STRENGTH
OF THESE SMALL DISTURBANCES BEFORE INTRODUCING OVERNIGHT
CONVECTION.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

AFTERNOON AND EVENING CONVECTION WILL OCCUR THURS AS MOISTURE
FORECAST TO INCREASE AROUND THE EDGE OF THE UPPER HIGH IN THE
SOUTHERN ROCKIES. ANY SHORTWAVE IN THE FLOW WILL ENHANCE THE
PRECIP CHANCES. THE LONG RANGE MODELS HAVE THE UPPER LOW OFF THE
CALIFORNIA COMING ONSHORE VARY ON EXACTLY WHEN. THE GFS AND ECMWF
HAVE IT MOVING INTO NORTHERN CALIFORNIA BY 00Z FRI. THE CANADIAN
MODEL HAS IT ONSHORE 00Z THU IN NORTHERN CALIF AND UKMET BY 12Z
THU. ONCE ONSHORE THE LONG RANGE MODELS HAVE DIFFERENCES IN
LIFTING IT NORTHEAST INTO THE ROCKIES. GFS/UKMET/CANADIAN MODELS
ARE FASTER THAN THE ECMWF MODEL THROUGH 12Z SAT. THE SYSTEM WILL
MOST LIKELY OPEN INTO A TROUGH AND LIFT TOWARD THE NORTHERN
ROCKIES. HAVE GONE WITH THE ECMWF TIMING TONIGHT AS IT IS
CONSISTENT WITH ITS 12Z AUG 1ST RUN. THE GFS SEEMS TOO FAST AND
INCONSISTENT FROM RUN TO RUN. FOR OUR AREA...THE BEST CHANCES OF
STORMS WILL BE IN THE WEST AND NORTH ON FRIDAY AND ALONG THE COLD
FRONT SATURDAY AS IT MOVES INTO THE WEST AND NORTH. THE CENTRAL
AND SOUTH WOULD SEE ISOLATED ACTIVITY AT BEST WITH THE ECMWF TRACK
WITH A HOT AND WINDY DAY FRIDAY AHEAD OF THE FRONT. THEN ONLY
ISOLATED STORMS IN THE CENTRAL AND SOUTH SAT WITH THE FRONTAL
PASSAGE. NEXT SUNDAY LOOKS MOSTLY DRY EXCEPT FOR SOME SHOWERS OR
STORMS IN THE NW MTS PER THE ECMWF. GFS SEEMS TOO FAST WITH
ANOTHER TROUGH IMPACTING WESTERN WY BY 00Z MON. AS FOR
TEMPS...SUMMERTIME HEAT THROUGH FRIDAY. COOLER FOR SURE ON SAT AND
SOME MODEL GUIDANCE AS MUCH AS 15 TO 20 DEGREES COOLER FROM FRI TO
SAT. FOR NOW WENT 10 TO 15 DEGREES COOLER. A WARMER DAY NEXT
SUNDAY.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED THROUGH MONDAY...THOUGH ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE NORTH AND THE
ENTIRE AREA MONDAY AFTERNOON AND EVENING.  A WEAK COLD FRONT WILL
MOVE INTO THE NORTH THIS EVENING...SHIFTING THE WINDS TO THE NORTH
AND NORTHEAST.  WEST TO NORTHWEST WINDS ARE EXPECTED MOST OTHER
AREAS WITH SOME GUSTS OF 20-25KTS.  THESE WINDS WILL PICK UP AGAIN
LATE MORNING/EARLY AFTERNOON MONDAY AS THE NORTHWEST FLOW ALOFT
CONTINUES.

&&

.FIRE WEATHER...

SLIGHTLY ABOVE AVERAGE TEMPERATURES AND ISOLATED TO LOCALLY
SCATTERED CONVECTION WILL OCCUR OVER THE NEXT COUPLE OF DAYS.
MINIMUM RELATIVE HUMIDITY WILL GENERALLY BE 10 TO 20
PERCENT...WITH NIGHTLY RECOVERY POOR TO FAIR. SOME BREEZY
CONDITIONS COULD OCCUR MONDAY FROM RKS TO CPR AREA. FIRE WEATHER
CONCERNS INCREASE THURSDAY AND FRIDAY...AS THE NEXT STORM SYSTEM
APPROACHES THE REGION.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WM
LONG TERM...AR
AVIATION...TWB
FIRE WEATHER...WM
Hazardous weather outlook, Aug 2, 4:00 AM MST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN AUG 2 2009

WYZ001>020-022>030-031200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE NORTHERN
WYOMING THIS AFTERNOON AND EVENING. SMALL HAIL AND GUSTY WINDS WILL
BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
IN THE FORECAST FOR THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HAIL AND WIND GUSTS IN EXCESS OF 40 MPH
FROM THUNDERSTORMS TODAY AND TONIGHT. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 2, 5:32 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
632 PM MDT SUN AUG 2 2009

WYZ004-008-030115-
BIGHORN MOUNTAINS WEST-NORTH BIG HORN BASIN-
632 PM MDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR BIG HORN COUNTY UNTIL 715 PM
MDT...

AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORM OUTFLOW WINDS WERE LOCATED NEAR ALONG A LINE EXTENDING
FROM 12 MILES NORTH OF MEDICINE WHEEL TO STATE HWY 30 MILE MARKER
120...OR ALONG A LINE EXTENDING FROM 29 MILES NORTHEAST OF LOVELL TO
22 MILES WEST OF BASIN...MOVING SOUTHEAST AT 45 MPH.

WINDS AROUND 50 MPH AND DEADLY CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

RESIDENTS IN CENTRAL BIG HORN COUNTY...INCLUDING THE LOCATIONS OF
U.S. HWY 14A MILE MARKER 70 TO 80...HWY 310/789 MILE MARKER
215...MEDICINE WHEEL...OTTO...U.S. HWY JCT 310 AND 14...GREYBULL AND
BASIN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...DEADLY CLOUD TO GROUND LIGHTNING. IF A
STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A VEHICLE WITH
THE WINDOWS UP.

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4492 10784 4488 10785 4483 10781 4480 10782
      4477 10774 4473 10775 4472 10769 4469 10767
      4469 10757 4461 10748 4462 10744 4460 10741
      4419 10750 4434 10847 4496 10788
TIME...MOT...LOC 0030Z 305DEG 39KT 4499 10784 4436 10847

MEUNIER

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
August 2, 5:41 PM MST
Where
Big Horn County, Greybull Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
44.520, -108.080

The ASOS at the South Big Horn County Airport measured a thunderstorm wind gust of 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178005.